Overview of Hyponatremia

Causes, Symptoms and How it Affects Lithium Users

Bottle of water spilling
STUDIO BOX/Photographer's Choice/Getty Images

Hyponatremia is a low concentration of sodium in the blood that can range from mild to life-threatening. It's the most common electrolyte disorder and affects between three to six million people every year.

What Causes Hyponatremia?

Hyponatremia can be caused by certain medications; drinking too much water; heart, kidney or liver problems; losing electrolytes through severe vomiting or diarrhea; dehydration; changes in your hormone levels; or having high levels of the antidiuretic hormone.

 

Hyponatremia Symptoms 

Symptoms of hyponatremia include:

  • confusion
  • drowsiness or tiredness
  • dry mouth
  • increased thirst
  • headache
  • weak, cramping or spasming muscles
  • lack of energy
  • not passing much urine
  • seizures, if very severe 
  • coma, if very severe 

Hyponatremia From Medications

Hyponatremia may occur as a rare side effect of several medications, particularly selective serotonin reuptake inhibitors (SSRIs). Medications that are sometimes used to treat bipolar disorder that may cause hyponatremia are:

  • Prozac (fluoxetine)
  • Celexa (citalopram)
  • Paxil (paroxetine)
  • Zoloft (sertraline)
  • Trileptal (oxcarbazepine)

Treatment for Hyponatremia

The treatment for hyponatremia depends on the reasons you developed it and how severe it is. If it's because you've been drinking too much water or you've been using diuretics, you'll likely be told to drink less for awhile.

If you have severe hyponatremia, you may need IV fluids and/or medications to help you deal with the symptoms.

The Dangers of Hyponatremia When You're Taking Lithium

In order for lithium to work effectively, it needs to be kept at a constant level. Having a low level of sodium in your blood can be dangerous if you're taking lithium because it can cause the lithium levels in your blood to rise, which can create unpleasant effects, such as tremors, faster reflexes and slurred speech.

 

Dietary Guidelines to Help Keep Lithium Levels Balanced

Lithium toxicity, or overdose, can happen very gradually because of other factors like being dehydrated, changing your salt intake, taking other medications or having other conditions that cause the lithium to build up. This is why it's important to have your blood levels checked periodically. Dietary recommendations to help you keep your lithium levels stable include:

  • Don't change your salt intake. If you want to go on a low-salt diet, talk to your doctor first. Changing the amount of salt in your diet can cause your lithium levels to rise if you eat less salt or fall if you eat more.
  • Make sure you drink 8-12 glasses of fluid every day. Being dehydrated or drinking too much can cause hyponatremia and mess with your lithium levels. Water is best.
  • Stay away from alcoholic beverages. Alcohol can also change your lithium levels, which may decrease the benefits you get from taking it and increase the unpleasant side effects like dizziness or feeling drugged.
  • Take your lithium with food or milk. This little trick can help decrease any digestive side effects you may have, such as upset stomach, abdominal pain, vomiting or diarrhea.
  • Don't change your caffeine intake. Similar to salt, too much caffeine can cause your lithium levels to decrease and drinking less caffeine than you normally do can cause the levels to increase.

Sources:

Springer, B.L. and Gabler, M. "Hyponatremia in the Emergency Department." AHC Media (2016).

"Hyponatremia." Mayo Clinic (2014).

"Lithium." National Institutes of Health Clinical Center Drug­-Nutrient Interaction Task Force (2011).

"Lithium Toxicity." MedLine Plus, U.S. National Library of Medicine (2014).

Continue Reading